Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2004, 5:15 PM EDT for Miami County, Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 5:15 PM EDT (21:15 UTC)
- Expired
- May 27, 2004, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Miami County, OH
The radar
The Cincinnati radar (KILN), 68 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:29 PM EDT | HAIL 1 | West Milton, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
953
WUUS51 KILN 272115
SVRILN
OHC109-272215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIAMI COUNTY IN OHIO
* UNTIL 615 PM EDT
* AT 511 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH AND LARGE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF WEST
MILTON...OR ABOUT 11 MILES SOUTHEAST OF GREENVILLE...AND MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
TROY...
TIPP CITY...
PLEASANT HILL...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4006 8404 4006 8403 3988 8406 3989 8415
3992 8415 3993 8416 3993 8442 4005 8442
$$
RYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 PM EDT, 30 minutes earlier.
Area forecast discussion, May 27, 4:45 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 445 PM EDT THU MAY 27 2004 .SHORT TERM... CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA. FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS 1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM EDT. FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN SOUTHWEST ZONES LATE THAT NIGHT. && .LONG TERM... PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID AIRMASS AND POTENTIAL FOR CONVECTION. IT WILL LIFT NORTH AS A WARM FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI VLY. AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR TSTMS. THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND. ONE MAJOR FACTOR FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON. 00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN). ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA DURING THE AFTN. WITH RECENT MODEL TRENDS SUPPORTING SLOWER SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY. WHILE THIS WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN. PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP ACRS EASTERN HALF OF COUNTRY. SECONDARY FROPA FOR TUES WILL BRING CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS. NW FLO WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS AND GENERALLY DRY WX. RYAN && .ILN WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075. KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100. OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088. &&
Hazardous weather outlook, May 27, 5:12 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 512 AM EDT THU MAY 27 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-271111- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 512 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA... NORTHERN KENTUCKY AND SOUTHERN OHIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY... WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION. REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. AR
In the hours before
Local storm report, May 27, 5:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL NEW BREMEN 40.44N 84.38W
05/27/2004 1.00 INCH AUGLAIZE OH TRAINED SPOTTER
&&
ENDLocal storm report, May 27, 5:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 3 NE FOUNTAIN CITY 39.99N 84.88W
05/27/2004 1.75 INCH WAYNE IN LAW ENFORCEMENT
GOLFBALL HAIL IN BETHEL
&&
ENDLocal storm report, May 27, 5:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL NEW BREMEN 40.44N 84.38W
05/27/2004 1.00 INCH AUGLAIZE OH AMATEUR RADIO
&&
HUGHESThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:36 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 54 min |
| May 27, 5:00 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 60 min |
| May 27, 5:03 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 42 min |
| May 27, 5:10 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 65 min |
| May 27, 5:31 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 59 min |
| May 27, 6:03 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 57 min |
| May 27, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 56 min |
| May 27, 6:06 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 24 min |
| May 27, 6:17 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 58 min |
| May 27, 6:19 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 56 min |
| May 27, 6:31 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 59 min |
| May 27, 6:33 PM EDT | Tornado Warning | ILN | Fayette | 27 min |
| May 27, 6:45 PM EDT | Tornado Warning | ILN | Ross | 60 min |
| May 27, 6:56 PM EDT | Severe Thunderstorm Warning | ILN | Greene | 64 min |
| May 27, 7:18 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 57 min |
| May 27, 7:27 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 63 min |
| May 27, 7:31 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 59 min |
| May 27, 7:36 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 24 min |
| May 27, 7:39 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 36 min |
| May 27, 7:42 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 33 min |
| May 27, 7:47 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 43 min |
| May 27, 7:56 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 64 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.